An under-recognized pain condition
Narcotics are drugs, usually opiates such as morphine or oxycodone, which can relieve pain. In the U.S. narcotics are commonly prescribed for treating patients with pain, usually injuries, sudden painful conditions, or cancer. However, persons with chronic functional GI disorders should not be treated with narcotics, though this at times is done. We are learning that under some circumstances and with some individuals, the use of narcotics can actually cause pain.
Over time, narcotics can slow the bowel, and lead to symptoms of constipation, bloating, or nausea. This relates to the well known effects of narcotics on the bowel, opiate bowel dysfunction and opioid-induced constipation. In addition in about 5−6% of individuals, narcotics may actually sensitize the nerves and make pain worse. This is narcotic bowel syndrome (NBS), also called opioid induced central hyperalgesia.
In a review article by a group from the University of North Carolina (UNC), this subset of opiate bowel dysfunction called narcotic bowel syndrome is described. This under-recognized syndrome may be becoming more prevalent because of increasing use of narcotics for chronic painful disorders as well as lack of awareness that increased sensation to pain may be caused by long-term narcotic use.
The syndrome is characterized by chronic or periodic abdominal pain that gets worse when the effect of the narcotic drug wears down. In addition to pain, which is the primary feature, other symptoms may include…
- periodic vomiting,
- abdominal distension,
- and constipation.
Identifying the Condition
Although narcotic bowel syndrome is not technically a functional GI disorder (differing from other functional GI disorders by having substances – opioids – that produce the symptoms, and their avoidance possibly leading to recovery), the Rome IV established criteria for diagnosing the condition.
Diagnostic criteria(a) for narcotic bowel syndrome/opioid-induced gastrointestinal hyperalgesia:
Must include all of the following:
- Chronic or frequently recurring abdominal pain(b) that is treated with acute high-dose or chronic narcotics
- The nature and intensity of the pain is not explained by a current or previous GI diagnosis(c)
- Two or more of the following:
- The pain worsens or incompletely resolves with continued or escalating dosages of narcotics
- There is marked worsening of pain when the narcotic dose wanes and improvement when narcotics are re-instituted (soar and crash)
- There is a progression of the frequency, duration, and intensity of pain episodes
(a) Criteria fulfilled for the last 3 months with symptom onset at least 6 months before diagnosis.
(b) Pain must occur most days.
(c) A patient may have a structural diagnosis (eg, inflammatory bowel disease, chronic pancreatitis), but the character or activity of the disease process is not sufficient to explain the pain.
The key to diagnosis is the recognition that long-term or increasing dosages of narcotics lead to continued or worsening symptoms rather than benefit.
The UNC group has also developed a treatment approach. The narcotic is withdrawn and substituted with effective alternative medications to help manage the pain and the bowel symptoms until the narcotics are removed from the system. This requires the doctor and patient working closely together. The doctor must take time to explain the condition, the reasons for withdrawing the narcotics, and the alternative treatment plan. The treatment process usually takes a week or two in the hospital but may take several weeks or months outside the hospital to implement satisfactorily, with the doctor staying in touch with the patient during this period.
The UNC group reported an outcome study on detoxification of 39 patients who had narcotic bowel syndrome. Most (almost 90%) had clinically significant reduction in bowel and other bodily pains at the end of the detoxification. However about 46% of these patients were back on narcotics 3 months later. This latter finding highlights the importance of addressing this serious medical issue to the health care community and society in general.
Narcotic bowel syndrome was first reported over 25 years ago, but it remains under-recognized. There is a general lack of knowledge among health care providers about long-term effects of narcotics to increase pain and motility disturbances. Plus, it is difficult to tell the difference between pain that results from narcotics and the pain that is being treated.
Narcotics have a role in medical care but there are times where the risks outweigh the benefits. If your doctor suggests a narcotic to treat pain from a functional GI disorder, be sure to ask about narcotic bowel syndrome. Mutual understanding of risk, as well as benefit, is an important part of any treatment.
- Grunkemeier DM, et al. The narcotic bowel syndrome: clinical features, pathophysiology, and management. Clin Gastroenterol Hepatol. 2007 Oct;5(10):1126-39
- Keefer L, et al. Centrally mediated disorders of gastrointestinal pain. Gastroenterology. 2016; 150:1408–1419
- Drossman DA, et al. Diagnosis, characterization, and 3-month outcome after detoxification of 39 patients with narcotic bowel syndrome. Am J Gastroenterol. 2012 Sep;107(9):1426-40.
For healthcare providers: Here is a video of a presentation by Douglas A. Drossman delivered at the UCLA GI Week 2016 on the topic, “State of the Art Lecture: Understanding and Management of Patients with Chronic Abdominal Pain and Narcotic Bowel Syndrome.”